Atrophic vaginitis, which may also be called vaginal atrophy, is most common among women who are postmenopausal or experiencing perimenopause, though it can occur in other circumstances. Some women who are breastfeeding experience this condition and it can also be brought on by chemotherapy or radiation therapy. It can be an uncomfortable disorder that creates thinning of the vaginal walls. This in turn can cause the vaginal tissue to inflame, which can affect its function and related urinary function.
The main cause of atrophic vaginitis is typically reduction in estrogen levels. This naturally occurs during breast-feeding and when women are going through the stages of menopause. Other things like chemotherapy can also cause a decline in estrogen.
Symptoms of vaginal atrophy may be mild to severe and they include a sensation of dryness, a burning sensation at all times or during urination, and pain and/or bleeding during and after intercourse. The urinary tract is more susceptible to urinary tract infections and some women may have incontinence issues. If the condition becomes severe it may result in sores on or in the vagina that can become infected too.
When cases are mild, using water-based lubricants that resolve dryness may sometimes easily treat them. These are especially important for use during intercourse, but they may also need to be used every few days to resolve any dry sensations. When there is discomfort with intercourse, it can be important to go slow, and have a partner who can be sensitive to the issue. Reaching an aroused state where some natural lubrication occurs, prior to actual intercourse, may help reduce discomfort.
Some women may require more help than is available by using a lubricant. One common means of addressing the problem is with topical or oral estrogens. These used to be routinely prescribed as a way to resolve atrophic vaginitis, but they may not be today. Studies on estrogen therapy, particularly in post-menopausal women have shown elevated risk for certain cancers, and there is some reluctance to use estrogen replacement drugs on a long-term basis. However, a topical estrogen for use on a short-term basis might help resolve the condition to a certain degree.
If atrophic vaginitis is anything but minor, it warrants a doctor’s care. Many women are embarrassed about it, or assume that they have to put up with because it’s simply a symptom of menopause. It can help to get doctor’s guidance on this, as research is always changing and may introduce new methods to allay some of the symptoms.
Also, it’s valuable to note that other things can cause many of the symptoms associated with atrophic vaginitis. There has been a rise in incidence of sexually transmitted diseases in post-menopausal women and in older men. Bleeding from the vagina and symptoms of irritation can indicate certain STDs, and a doctor should rule these out, especially if a person has multiple partners or does not use condoms during intercourse.